MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 CORONARY IVL CATHETER; INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 CORONARY IVL CATHETER; INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number 2.5 X 12MM
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Codes Perforation (2001); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/15/2023
Type of Reportable Event Death
Event or Problem Description
It was reported that a patient with major cardiac decompensation underwent a percutaneous coronary intervention (pci) procedure using a shockwave c2 coronary intravascular lithotripsy (ivl).Access was obtained via the femoral artery with a 7f sheath.The ivl procedure was to treat a very calcified lesion located in the circumflex (cx) artery.The lesion was described as long, tortuous, diffused and extremely angulated/ tortuous.The physician first used a rotoblator to prepare the lesion for ivl treatment and then a subsequent stent implantation.After the ivl delivered 20 cycles of pulses, the balloon ruptured.Another ivl was successfully used to treat the circumflex (cx).The patient also has lesions in the bifurcation in the left main medina 1,1,1.Accordingly, the physician inflated the bifurcation using a 3.0mm balloon catheter but with undesired result.Due to the efficacity, the physician decided to inflate using a short non-compliant (nc) balloon outside of the cx in preparation for kissing-stent technique to reconstruct with bifurcation.The physician inflated the balloon to 10 atms and it perforated and massively ruptured the artery and resulted in patient's death.
 
Additional Manufacturer Narrative
The device referenced in this report has not yet been received at shockwave medical, inc.For investigation therefore, no investigation can be performed.A supplemental report will be submitted after the device is received and investigated.Based on the reported event, the perforation or rupture occurred when the physician inflated the non-compliant (nc) balloon to 10 atms to prepare the bifurcation for a kissing-stent technique.A review of the lot history record (lhr) and test documentation did not show any issues with the manufacturing of the device.The device passed all shockwave medical, inc.Criteria prior to being released for distribution.Shockwave medical, inc.Has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.
 
Additional Manufacturer Narrative
The subject device referenced in this report was returned for investigation and inspected.All emitters showed signs of wear, indicating that they were fired as expected.Longitudinal rupture was noted over emitter #1.Signs of heat effects were noted on the edge of the rupture.No other damage was noted on the balloon surface.Delamination and scuff marks were noted on the catheter tip.No other damage was noted on the catheter tip.The reported right circumflex artery rupture occurred when the physician inflated the non-compliant (nc) balloon to 10 atms to prepare the bifurcation for a kissing-stent technique.The likely cause of the arterial rupture could not be determined.

Brand Name
SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 CORONARY IVL CATHETER
Common Device Name
INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
8777754846
MDR Report Key18209469
Report Number3015053858-2023-00069
Device Sequence Number12598913
Product Code QMG
UDI-Device Identifier00195451000089
UDI-Public(01)00195451000089(17)240930(10)A220919P
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
P200039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2024
Device Model Number2.5 X 12MM
Device Catalogue NumberC2IVL2512
Device Lot NumberA220919P
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2023
Supplement Date Received by Manufacturer01/17/2024
05/05/2025
Initial Report FDA Received Date11/27/2023
Supplement Report FDA Received Date01/22/2024
05/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/20/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
7F SHEATH - UNK MANUFACTURER; NON-COMPLIANT (NC) BALLOON; ROTOBLATOR ROTATIONAL ATHERECTOMY SYSTEM - BOSTON; SYNERGY¿ XD DRUG-ELUTING STENT
Outcome Attributed to Adverse Event Death;
Patient Age87 YR
Patient SexFemale